Alert archive / Oklahoma / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 2, 2020, 3:23 AM CST for Cimarron County, Oklahoma. It took effect at Feb 2, 2020, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2020, 3:23 AM CST (09:23 UTC)
- In effect from
- Feb 2, 2020, 11:00 AM CST
- Expired
- Feb 2, 2020, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3666 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615 WWUS84 KAMA 020923 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 323 AM CST Sun Feb 2 2020 OKZ001-022200- /O.NEW.KAMA.FW.W.0002.200202T1700Z-200203T0100Z/ Cimarron- 323 AM CST Sun Feb 2 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 11 AM this morning to 7 PM CST this evening. * Affected Area...In Oklahoma...Cimarron. * 20 Foot Winds...Southwest 15 to 25 mph with gusts near 30 mph. No wind shifts are expected through tonight. * Relative Humidity...As low as 5 to 10 percent. * Red Flag Threat Index...3 to 4 * Timing...Critical fire weather conditions are expected to develop around 11 AM this morning and continuing until around 7 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Schneider For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
468 WWUS84 KAMA 022038 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 238 PM CST Sun Feb 2 2020 OKZ001-030100- /O.CON.KAMA.FW.W.0002.000000T0000Z-200203T0100Z/ Cimarron- 238 PM CST Sun Feb 2 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA PANHANDLE... * Affected Area...In Oklahoma...Cimarron. * 20 Foot Winds...South 10 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 5 to 7 percent. * Red Flag Threat Index...3 to 4 * Timing...Critical fire weather conditions are expected to develop around 11 AM this morning and continuing until around 7 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 2, 3:19 AM CST, 4 minutes earlier.
Area forecast discussion, Feb 2, 3:19 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
319 AM CST Sun Feb 2 2020
.SHORT TERM...Today and tonight
Upper ridge over the Panhandles early today will break down as
southern stream shortwave trough approaches the Panhandles from
the west tonight. Surface low over eastern Colorado with surface
trough extending south across eastern New Mexico will deepen this
afternoon and allow for increasing southwesterly winds of 15 to 25
mph with higher gusts. Low level southwesterly jet tonight will
keep the winds around 15 to 25 mph with higher gusts out of the
southwest through 12Z Monday. Increasing cloud cover this
afternoon into tonight as the upper flow transitions to
southwesterly and sub-tropical moisture advects into the
Panhandles from the Pacific. Highs today will be much above normal
with record high possible at Amarillo, Borger and Dalhart.
Record highs today:
Amarillo: 78 set in 1934
Dalhart: 76 set in 1995
Borger: 76 set in 1962, 1963 and 2003
Schneider
&&
.LONG TERM...
Long term forecast begins Monday with a positively tilted upper
trough sliding eastward across the Rockies. At the surface, a cold
front looks to push south through the CWA either late Monday
afternoon or into Monday night with accompanying stratus. While
experience suggests this front will arrive sooner than most guidance
indicates, even the usually more agressive NAM keeps the front from
arriving until the 00z-06z Tuesday period. Have thus elected to
stick with NBM highs for Monday with this package. Given the
likelihood of stratus Monday night, have stuck with the blend for
lows as well.
Attention then turns to the potential for snowfall Tuesday through
Wednesday morning. As the positively tilted trough rolls eastward,
isentropic ascent ahead of this feature should lead to snowfall
somewhere across West Texas. All guidance suggests a 700/850mb
frontogenetic band with near zero or negative EPV* values above will
set up somewhere over West Texas Tuesday night, which is a setup
that would favor a narrow area of potentially six inches of snow.
About the only thing that is certain is that any precipitation that
falls will fall as snow given progged thermodynamic profiles.
Placement of this snow band is another matter entirely - GFS/NAM and
most members of the admittedly underdispersive GEFS give the trough
a more positive tilt and keep this band mostly to our south,
potentially impacting the southeastern Texas Panhandle. However, the
operational EC/CMC - along with characteristics inferred from precip
output of some WPC superensemble members - show a less positively
tilted trough, leading to a band that could impact areas as far
north as DUX/BGD.
This sets up a real boom or bust forecast where the
two most likely scenarios at a given location are minor, if any,
snow accumulations and snowfall around the 4-6 inch range. Taking
all guidance and ensemble members as a whole suggests the minor
accumulations scenario remains the more probable outcome at this
time. Additionally, past experience over the past two winters with
patterns similar to this one also suggests a more southern band is
favored. With the exception of the southeastern Texas Panhandle,
have thus elected to lean toward the minor accumulations scenario
and kept PoPs generally 50 percent or less with this package.
The remainder of the extended forecast appears dry and uneventful as
the trough heads east. With no notable signals seen, stuck with
consensus for all forecast elements from 00z Thursday onward.
Ferguson
&&
.FIRE WEATHER...
Elevated fire weather conditions are expected to develop late this
morning and early this afternoon across mainly the western and
central portions of the Texas Panhandle, from about along and
west of a Spearman to Goodnight line or so. However, critical
fire weather conditions are expected to develop over the western
Oklahoma Panhandle beginning around late morning or early this
afternoon into early this evening. A Red Flag Warning will be
issued for Cimarron county in the western Oklahoma Panhandle from
11 AM today until 7 PM this evening. A Fire Danger Statement will
also be issued for the remainder of the western and central Texas
Panhandle for the same time period. ERC percentiles are forecast
to be in the 50th to 69th percentile across the western and
central Panhandles with some 70th to 89th percentile over the
south central Texas Panhandle today. RFTIs are forecast to range
from around 1 to 2 in the southwest and south central Texas
Panhandle to around 3 to 4 across the western Oklahoma Panhandle.
Minimum relative humidity values will range from 5 to 10 percent
in the northwest portions of the forecast area to around 10 to 15
percent across much of the remainder of the Panhandles. 20 foot
winds of 15 to 25 mph with gusts near 30 mph will develop by late
morning and continue through tonight. No wind shifts are expected
today through tonight.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for the following zones: Cimarron.
&&
11/77Hazardous weather outlook, Feb 2, 3:17 AM CST, 6 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 317 AM CST Sun Feb 2 2020 OKZ001>003-TXZ001>020-317-022200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 317 AM CST Sun Feb 2 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Due to breezy winds and low relative humidity values expected this afternoon, elevated fire weather conditions are expected across the western Panhandles, with critical fire weather conditions possible across the western Oklahoma Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow accumulations will be possible late Monday night through Wednesday morning, with a relatively higher chance for impactful snowfall across the southeastern Texas Panhandle Tuesday night. Additionally, subzero wind chills will be possible Tuesday night into Wednesday morning, with the lowest values expected across the northwestern Panhandles. .SPOTTER INFORMATION STATEMENT... Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions this afternoon.
Nearby
Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.